Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Nashville, TN

May 29, 1998Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 29, 1998, 12:11 PM CDT for Sumner County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1998, 12:11 PM CDT (17:11 UTC)
Expired
May 29, 1998, 12:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 12:25 PM CDTHail 0.75Bethpage, TNLocal law enforcement reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 291711 RRA
SVRBNA
TNC165-291745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 PM CDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN MIDDLE TENNESSEE

* UNTIL 1245 PM CDT

* AT 1210 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HARTSVILLE
  OR 4 MILES SOUTHWEST OF WESTMORELAND MOVING NORTH AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  WESTMORELAND AT 1215 PM CDT
  OAK GROVE AT 1220 PM CDT
  PROVIDENCE AT 1225 PM CDT
  PLEASANT GROVE AT 1225 PM CDT
  TURNERS STATION AT 1230 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:55 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 29, 8:55 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
855 AM CDT FRI MAY 29 1998

THE CURRENT ZONE PACKAGE FOR THE FA TDA LOOKS GOOD ATTM. UPPER LOW
SPINNING ACRS NRN MS AS OF 12Z UA ANALYSIS AND EXPECT THIS SYSTEM
TO SLOWLY SHIFT SE W/TIME. THERE WL LIKELY BE TSRA ESPECIALLY IN MY
SOUTHERN COUNTIES. CURRENT TEMPS ARE ON LINE ATTM AND RECOMMEND NO
CHANGES YET.

TROUTMAN

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.